Britney and Lithium

I read Britney Spears’ full statement to the court regarding conservatorship. Many people were alarmed by the statements about an IUD or being forced to go on tour. But the statement that stood out for me seemed less important to others…it was the small statement about lithium.

She said she no longer wanted to be on tour and so was switched to lithium. This seems to have been a form of punishment or coercion. But lithium is a dangerous drug if administered unproperly and particularly in combination with other drugs like risperidone. According to studies, 6% of lithium patients in wards exhibit negative reactions to the drug. These reactions can range from headaches, nausea, diarrhea to something even so severe as lithium toxicity or death. Lithium toxicity or lithium poisoning is a real issue in psych wards with 1 million people a year estimated to be involuntarily committed. This is not the type of drug you unsupervise or introduce rapidly at high doses. There is also large weight gain with lithium and potential for longterm brain damage or tardive diskenesia, a permanent involuntary muscle spasming of the body. Lithium patients with longterm use can have renal and adrenal failure leading to early demise usually by 10 to 20 years.

A psych doctor would know these things which is what alarmed me about her statement of feeling “drunk” after going on the lithium. She may have been exhibiting adverse reaction to it. Lithium toxicity is a very real thing. If you don’t believe me, look up lithium toxicity on YouTube and the videos of survivors.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s